Help! Advice needed!

Hi everyone,

I would really like some advice ... In January I had routine blood tests prior to having a laparoscopy which showed elevated liver enzymes. These levels were tested again and it showed they were getting higher so I was told to stop taking all painkillers (I was taking a number of them due to having Endometriosis). I was retested and it showed the levels were coming down. An ultrasound scan showed I have diffuse infiltration of the liver with a thickened wall on my gallbladder (4cm). Everything else was clear/ normal. A previous GP put me on 100mg of Sertraline in September which I didn't want to take but she told me would help. Now I want to come off them my GP isn't keen because she doesn't want to change my meds. Apparently 50mg is the lowest dose of Sertraline there is and everything else carries a liver risk warning. I'm currently taking codeine/ paracetamol for Endometriosis pain, a half 50mg tablet of Sertaline every other day and cyclizine for nausea. I went back to my GP two weeks ago but I'm constantly itching (no rash), feel constantly tired, urinating excessively, have arm numbness, feel nauseous and I haven't had a period for 11 weeks. I've taken 3 pregnancy tests - all negative. Blood tests last week showed my liver enzymes are up again. My GP said she is going to test my hormone levels and refer me to a gastroenterologist. I feel like my GP is dithering too much though because she's trying to say that everything is related to stress (missing period, nausea, tiredness) which I know not to be true. I do not drink at all (Ive never been a big drinker in the past either) and I am in the healthy range for BMI, so not overweight.

My questions are:

1.) Has anyone else's periods stopped due to a fatty liver/ liver problems? Is there a link? (My thyroid has been tested and is fine)

2.) Has anyone else had any liver problems caused by taking Sertraline?

3.) Can anyone recommend anything to help with the itching? My GP hasn't given me anything and the itching is driving me mad :-(

4.) Has anyone experienced arm numbness with their liver probs? My left arm keeps going numb (feels like a blood pressure cuff is wrapped around the top of my arm and is gripping it tightly) This feeling comes and goes.

5.) What kind of tests should I be pushing for? How long approx. did you wait for a referral from gastroenterology dept in UK hospital? I've only had blood tests and an ultrasound so far.

6.) What can I expect from my initial visit to see the gastroenterologist?

I'm so sorry for the long post but thank you for taking the time to read it. I have no faith in my doctor but don't want to upset things while she's sorting out my referral. If anyone can give me any help or advice I'd be really grateful - I'd just like to know what to expect or what Im dealing with because my doctor's blasé attitude and lack of help/ information is beginning to drive me nuts!

10 Replies

oldestnewest
  • Have you had a fasting blood test. Quite a few of your symptoms fit with diabetes but not many of them (apart from the elevated liver enzymes) fit with liver disease.

  • No haven't had a fasting blood test and my blood sugar levels were normal last week so don't think Ive got diabetes. I have been diagnosed already with a fatty liver but just worried it may have gotten worse.

  • The itching and fatigue do fit with liver conditions (possibly the numbness too ....) particularly PBC, and I think some of the others - including fatigue and numbness - occur in hypothyroid issues. Has she tested for AMAs as well as liver functions tests, and for thyroid levels? Also, I thought paracetamol were not good with liver.

    NB I had a mirena coil for endometriosis and it's been brilliant - no pains, no periods.

  • No I haven't had an AMA test, but my thyroid was tested and it's normal. My liver function tests from last week were ALP - 179, ALT - 108 and GGT - 133. I've had 2 coils in the past for Endometriosis and sadly they haven't worked for me. I've had 3 laparoscopies to treat the condition which only keeps my symptoms at bay for a short time. You could be right with the paracetamol - my doctors have been happier to prescribe me loads of painkillers than treat the condition (I was in so much pain I just took whatever they gave me) I think this is why I'm having problems with my liver now :-(

  • Well I wouldn't wish PBC on anyone (and I don't really have it?/ ... yet??), but I think an AMA test is called for, and maybe one for AIH? ... is that more an ANA test? Sorry, I don't know much beyond an increasing amount about PBC, but I seem to recall that there are differences between them to do with which liver function tests are out. Have a look on the PBC Foundation site - there's a link on here, certainly via the PBC community blog.

    (I'd be curious to know if your GP can send off AMA tests from the surgery. Quite a few people on the PBC site had to have them done at hospitals and they took ages, whereas I had blood taken at the practice and the results were back in a week or less.) But, yeah, could be painkillers. I do hope you get sorted, and soon ... then they wonder why people just turn up at A&E! The more I read on these sites makes me realise I'm pretty lucky with my GPs. Take care.

  • Sertraline (aka Zoloft) is known to elevate liver enzymes in the short term when you first start on it, but usually normalise once the body gets used to it. However if you can manage without it, all the better for your liver.

  • Oh dear, I really do hope it isn't PBC or anything irreversible :-( I've already been diagnosed with a fatty liver but my GP said it was no cause for concern so just left things as they were... No advice, no dietary advice, nothing. Then when my periods stopped, and I started getting itchy I went back to her and she ordered the most recent blood tests. It doesn't feel like I'm getting anyway fast - I keep asking her to take me off the Sertraline (I didn't even want to take it in the first place) but she's moaning that the lowest dose is 50mg and all the other alternative antidepressants are dodgy for your liver. It's ridiculous that I'm not getting any help to come off everything gradually so prior to this I've had horrible withdrawal symptoms coming off my other meds. Reading this site has been a great help though - I'm now going to shave little pieces off my Sertraline tablets and come off them gradually. It's just a shame I've not had more information and advice from my own doctor - time for a change I think! Thank you both for taking the time to reply to my post - I just wanna say it's much appreciated :-) xx

  • Alma,

    I am the first to let you know that I am NOT a physician. However, if you have been diagnosed with fatty liver, you should absolutely be getting advice regarding nutrition and diet, as fatty liver can progress to more serious problems if nothing is done to remediate the problem. You see, the liver can become inflamed due to infiltration of fat, so typically, individuals with fatty liver are given advice regarding diet/weight loss so that more serious problems can be prevented. I'd advise you to seek counsel regarding fatty liver as your doctor should not minimize or "blow off" this condition. Not wanting to scare you, as fatty liver CAN be reversed, but that means dietary changes and so on. Best of luck!

  • Thank you for your reply Nanjak - that's what I thought ... I don't know how my GP can tell me I have a fatty liver then not do anything about it! My BMI is 20.5 so my weight isn't an issue ...it's something else which is causing the problems but my doc doesn't seem in any hurry to find out. I haven't had a period for 13 weeks up to now either so really starting to worry that it may or may not be linked. I will be straight on the phone to my GPs surgery tomorrow so thank you I needed that to put things in perspective! x

  • Theres cream for the itching, but, if you're itching all over like me you'd have to spread the cream over your whole body to make sure which was enough to stop me getting any myself...

You may also like...